Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hair loss and Norvir...Help
Jun 10, 2004

Dear Dr:

I have been on Norvir, Invirase and Ziagen since 1/02. As of 5/03 I have noticed a significant change in the texture and thickness of my hair. Whenever I wash my hair it comes out in long strands and I find hair on my pillows as well. Due to severe neuropathy in 11/03, my doctor put me on bextra and cellcept and switched me to Zerit. I was unable to tolerate this, so I was placed on Kaletra in 2/04.I am still experiencing hair loss at a very rapid rate. Is there anything that I can do to lessen or stop it, other that switching out meds? My CD4 as of 3/04 was 396 and viral load of 80.

Response from Dr. Conway

This is a difficult question. First, I would want to make sure there is no medical reason for this occurring (such as thyroid or other endocrine problems), so make sure this has been addressed. Other than that, there is a low incidence of hair loss associated with all anti-HIV medications, and it is unpredictable from one case to the next. The common theme in your regimens appears to be Norvir (counting the Norvir as part of the Kaletra), so I might ask you to discuss with your doctor whether a good HAART regimen could be designed for you that do not include Ritonavir. Have you already used non-nucleoside agents?

One other possibility is to stop HAART altogether. This is something that can be considered if your CD4 count has never been below 300. Even if it has, you may be able to stay off treatment for a number of months, as long as your counts are being watched very carefully and you are prepared to restart as soon as your CD4 count is approaching, say, 250. This could help figure out if the meds are associated with your hair loss if it stops while you are off meds.

Good luck!!!



Previous
Acne rosacea treatment
Next
Non-Drowsy Anti-Emetic

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement